A 77-year-old male presented with a 10 day history of watery diarrhea and a half stone (≈3 kg) weight loss. His past medical history included malignant hypertension, renal transplant for chronic renal failure, atrial fibrillation, gout and inflammatory bowel disease. All his medications were longstanding except mycophenolate mofetil started 2 months ago.
Clinical examination was unremarkable. Radiological investigations were all normal. Colonoscopic examination revealed a hemorrhagic polypoidal lesion in the cecum and biopsies were consistent with drug induced ischemic colitis secondary to mycophenolate.
There is only one reported case of ischemic colitis caused by mycophenolate mofetil in the literature to date.
A 77-year-old male presented to the gastroenterology outpatient clinic with a 10 day history of watery diarrhea without any blood, mucous or abdominal pain. He lost half a stone (≈3 kg) of weight during that period which he put down to his reduced appetite. He had 1 episode of bilious vomiting during the same period.
His past medical history included malignant hypertension, renal transplant for chronic renal failure (in 1988), atrial fibrillation, gout and quiescent colitis (diagnosed in 1994).
All his medications including warfarin, doxazosin 2 mg od, bisoprolol 5mg od, allopurinol 200mg od, aspirin 75mg od, atorvastatin 20mg od, lercanidipine 10mg od, cyclosporine 25mg bd and prednisolone 5mg od were longstanding except mycophenolate mofetil 250 mg qds (started 2 months ago by the renal transplant team). He was a non- smoker, drank a glass of whisky a night and did not have a family history of any significant disease.
On examination, his chest was clear, heart sounds were normal and abdomen was soft and non-tender without any organomegaly. Per- rectal examination did not reveal any obvious abnormality.
His blood tests were as follows: sodium 126 mmol/L, potassium 4.1 mmol/L, urea 16.9 mmol/L, creatinine 264 micromol/L, hemoglobin 13.2 gm/dl, white cell count 8.1, platelet 239, C-reactive protein 34 mg/dl, international standardized ration 2.1 and normal liver function tests. Other investigations included a normal stool culture, plain film of the abdomen, ultrasound scan of the abdomen and small bowel barium follow through examination.
A colonoscopic examination of the large bowel revealed a hemorrhagic polypoidal lesion at the cecum which was biopsied (Fig 1). The histology from the biopsy are illustrated in Figure 2A-C.
Figure 1 Hemorrhagic polypoidal lesion at the cecum.
Figure 2A Histology of the caecal mass showing extensive areas of necrosis and ulceration of the epithelium.
Figure 2B Histology from caecal mass showing disrupted and withered glands.
Figure 2C Histology showing congested blood vessels,cryptitis and withered glands.
The histology from the biopsy shows fragments of glandular mucosa with extensive ischemic necrosis of the mucosal epithelium along with marked congestion and withering of the glands in the lamina propria. The histological findings were consistent with a diagnosis of drug induced ischemic colitis secondary to mycophenolate mofetil.
Mycophenolate mofetil was stopped after consultation with the renal transplant team and he was started on azathioprine.
His diarrhea settled and he started opening his bowels once a day with formed stool after 15 days of stopping of the drug. He gained 3 kilograms of weight due to an improved appetite and his nausea had settled as well.
He was followed up in the outpatient clinic in 2 months time and was keeping well without any diarrhea. Blood tests repeated in the clinic were normal as well.
On further questioning, it was found that his immunosuppressant medication was changed from azathioprine to mycophenolate mofetil after a diagnosis of gout 2 months back to allow prescription of allopurinol.
Ischemic colitis can occur in patients with atherosclerosis, vasculitis, hematological disorder, dyslipidemias and cardiac arrythmias. Various drugs (like cocaine, estrogens, danazol, vasopressin, methamphetamine, non-steroidal anti-inflammatory drugs and psychotropic drugs) causing ischemic colitis have been reported in the literature. However, there is only one reported case of ischemic colitis caused by mycophenolate mofetil in the literature .
Mycophenolate mofetil has been reported to be associated with persistent, afebrile diarrhea which is the commonest gastrointestinal symptom in these patients (30%) . Reports of upper gastrointestinal tract bleed (due to gastric or duodenal ulceration), large bowel perforation and pancreatitis have been reported in the past .
Various studies conducted in transplant recipients in the past have revealed that this drug can induce colonic inflammation with varying phenotypes and similar but not identical pathology mimicking ischemic colitis, inflammatory bowel disease or graft versus host disease (GVHD) . It can also produce duodenal atrophy similar to celiac disease.
Histological features may vary from mucosal and submucosal edema and hemorrhage, with or without partial or complete necrosis and ulceration of the mucosa. The lamina propria has a dense eosinophilic quality. Iron laden macrophages, if present, is an additional pointer to the diagnosis [5,6].
In our case, the patient presented with afebrile, non-infectious watery diarrhea after 2 months of starting of mycophenolate mofetil. Colonoscopy and histological findings confirmed the diagnosis of drug induced ischemic colitis and his symptoms resolved after 15 days of withdrawal of the drug.
We did not proceed to a repeat colonoscopy to confirm resolution of the cecal lesion as his symptoms had resolved after weighing the risks and benefits of the procedure.
Dr Vikramjit Mitra, Dr Kate Robinson, Dr Shoba Abraham and Dr Mumtaz Hayat.
North Tyneside Hospital, Newcastle, UK
Dr Vikramjit Mitra
North Tyneside Hospital, Newcastle, United Kingdom
No conflict of interest declared.
Patient consent obtained.
This article was first published on GastroHep.com on the 6th September 2010.
- Kim HC, Park SB. Mycophenolate mofetil- induced ischaemic colitis. Transplant Proc 2000; 32: 1896-97.
- Groth CG. The European experience with mycophenolate mofetil. European Mycophenolate Mofetil Cooperative Study Group. Transplant Proc 1996; 28(Suppl 1): 30-3.
- Golconda M, Valente J, Bejarano P, et al. Mycophenolate mofetil-induced colonic ulceration in renal transplant recipients. Transplant Proc 1999; 31(1-2): 272-3.
- Heemakerk L, Gan I, Urbanski S, et al. Characterization of Mycophenolate mofetil-induced intestinal injury in transplant patients. Canadian Digestive Disease Week 2004.
- Talbot I, Price A, Telez- Salto M. (2006) Biopsy Pathology in Colorectal Disease (2nd Edition). London: Hodder Arnold. pp213-14.
- Day DW, et al. (2003) Morson and Dawson's Gastrointestinal Pathology (4th Edition). Oxford: Blackwell Science Ltd. pp541-46.